HRT risk is 'low' despite a new link to breast cancer

GPs should advise women to continue taking HRT, despite latest claims linking its use to breast cancer, according to a leading menopause expert.

Fears about HRT use began in 2002 when the Women's Health Initiative (WHI) study was halted after it found HRT use could increase breast cancer risk by 26 per cent.

These claims were later dismissed by an international panel of menopause experts who examined data from 42 published studies on HRT use, including the WHI study and a re-analysis from 2007.

The panel found that, among women taking HRT, there were seven fewer breast cancers per 100,000 women than those given placebo.

But in a study published last week, US researchers monitored 15,000 women from the WHI study who quit HRT after 2002, and 41,449 women in an observational study.

They found that incidence of breast cancer was much higher in women talking combined estrogen and progestin HRT in the five years up to 2002.

When they stopped taking HRT, their breast cancer risk fell by 28 per cent in 12 months.

Among women in the observational study, a 50 per cent decrease in HRT use coincided with a 43 per cent fall in breast cancer between 2002 and 2003.

Lead researcher Dr Marcia Stefanick, from the University of Stanford, concluded that the study showed 'very strong evidence that estrogen plus progestin causes breast cancer'.

But Cornwall GP Dr Sarah Gray, a British Menopause Society member, said the study should not change HRT use.

The results were 'plausible', she said, but lower breast cancer rates were likely to be linked to better screening rather than stopping HRT use.

It is important to tell patients that breast cancer risk from HRT use is low, said Dr Gray.

'It amounts to three extra cases per 1,000 women per five years of HRT use,' she added.

sanjay.tanday@haymarket.com

Comment below and tell us what you think

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in